Discussions that mention lidoderm

Pain Management board


Hi everyone. Thanks so much for all the responses! Thanks for explaining to me that I'm not addicted to Vicodin, but that there's a physical dependency. I'll be sure to tell my doc about this so he doesn't write in my records that I have an addiction. Even with many non-narcotic meds, you can have a physical dependency to the med in that you have to wean off the drug or else you'll suffer withdrawals, so physical dependency is nothing to be ashamed of, it just naturally happens to your body.

I'll try to answer the questions everyone asked...

My pain is related to accidentally banging my foot on metal and then receiving a couple of cortisone injections for my foot injury that ended up causing fat pad atrophy and possible muscle atrophy and weakening of the tendons in my foot. The podiatrist who injected my foot with Kenalog never bothered to inform me of any risks of steroid injections. It feels like I'm walking on just bones. My forth toe concerns me a lot now because it has become weak and thinner so that when I stand, it is on its side. My other toes on this foot are a little thinner than normal...maybe some nerves are damaged in my foot which caused my toes to lose bone mass and muscle mass. My good foot is as normal as can be.

For treatment other than oral medicine, I was in physical therapy. I give myself warm foot baths with epsom salt and I apply a cream that has capsaicin in it (it depletes substance P). I've used Lidoderm patches. I tried TENS. I've made sure to wear only comfortable shoes...I can't imagine wearing heels, as I think I would pass out from the pain in my foot.

A daily pain diary is a great idea...I have notes on my pain levels through the years. I have had to tell doctors and physical therapists what my pain is like on a scale from 1 to 10.

I've been to podiatrists, orthopedic surgeons, a neurologist, a pain specialist (he was only interested in doing sympathetic nerve blocks, and he's ready to retire anyway). I've had x-rays, mri's, bone scans, a nerve conduction test, a bone density test. I've met my share of very rude doctors. I've been brushed off by some specialists and told there is nothing they can do for me, that my foot doesn't require surgery, and they closed the door on me.

I've had my primary care doc for at least 15 years, however, it's time to change doctors. The last straw was when an orthopedic surgeon sent him a letter in 2007 for him to send me to physical therapy for my foot. My doc never brought up the subject of physical therapy to me when I saw him in 2007/08, and I only found out about the ortho's recommendation for PT when I received a copy of that letter from the ortho's office. When I recently mentioned to my doc that the ortho's letter to him states that I be put into PT, his reply was, "I didn't think you wanted to go back to physical therapy."...so my doc is covering his lazy butt by blaming me, though HE KNEW I would jump at the opportunity to go back to PT.

Regarding the Vicodin, my doc isn't afraid of the acetaminophen in it, rather, I'm the one who is concerned about my intake of acetaminophen because I don't want to damage my liver. Actually, my doc is afraid I'm going to become addicted to Vicodin and start taking too much of it, but his fears are unfounded. I've been suffering with this pain for about 4-1/2 years, and it was only last year that I first started on Vicodin. I chose to try non-narcotic pain relief measures first, leaving narcotic meds as my last resort. Even now, I'm still leaving my options open for pain relief that doesn't involve narcotic meds.

Brainpain (Brian), I can relate to your foot pain as well. Mobility is so important, but when you have severe foot pain, it limits your ability to get around, and that can be so depressing and frustrating. I've had my moments where I thought I'd be better off having my foot amputated, but of course that's an unrealistic thought. When I see other people running and walking on their feet for a long time, I wish I could tell them how lucky they are. And as you mentioned, when you have pain in your feet, it doesn't help that you're putting the weight of your body into them, which leads to more pain. With the meds you take, are you able to be on your feet without bad pain?

Take care for now.